Childhood Diseases

Posted by: Worried SIck | 2010-12-21



Hi Doc

Not sure if this is the right place to post this

My son is 8 years old. He had ADD, which was diagnosed last year. I had a huge battle with myself about medicating him, as it went against everything I believe.

Being uneducated in this field and not having a lot of time to do proper research, I took the advice of the 1st docter we saw and gave him Ritalin. Big mistake, he became very very aggresive, hitting his sister so hard she flew accros the room. He set his room''s carpet alight and just left it to burn untill we smelt the smoke. It was the darkest two weeks of my life. Needless to say, we stopped the Ritalin. I then took 2 months to do research and speak to people to make a better decision.

(I changed his diet and we take walks with the dogs to exercise etc)

He was then placed on 18mg Concerta, which worked with little of the common side effects. However in November 2009 - January 2010 I noticed a change in him. He became depressed-like, is over emotional, neer smiles, doesnt want to eat, hardly sleeps. And only when he is on the meds.

GP suggested we up the dosage to 36mg. Went well academically but the problems are still there, Took him to an ADD specialist (the ADDNova clinic) in Oct 2010 who suggested we try the new 27mg as she felt the 36mg was too much. No real difference.

Now in the holidays I am not medicating him (I never give over weekend and holidays) and I noticed he has HUGE black rings under his eyes that he hasnt had before. Other than that he is the normal happy little boy he should always be. Laughing, joking and playing with his sisters. And he eats and sleeps well.

Dr I am so worried about my child and I dont know what to do. There is depression in both sides of the family (my brother committed suicide as well) and I am so worried to see my son displaying these symptoms

I have read about alternative therapy such as neurofeedback, but I am not sure if this will help. I want him to be able to perform academically without the meds as I know its whats causing him to be like this.

What can I do for him? If you cannot assist, please can you refer me to some one that can help me to help my son.

Expert's Reply



This is a difficult question to answer mainly because there is no simple solution to your problems.Your son has ADD and cannot tolerate Ritalin as he becomes very aggressive.His ADD symptoms respond well to Concerta and he does well academically,but he becomes noticeably depressed. Depression is certainly a recognised side effect of Concerta. With your worrying family history of severe depressive illness I am concerned about the risk involved in continuing to treat your son on Concerta.You really have a difficult decision to make now. You should start by going back to the ADDNova Clinic and explaining your concerns in exactly the same words that you have written here today. They should try any reasonable method to try to assist your son with his ADD short of giving him either Ritalin or Concerta.If you are unhappy with the opinion you get there then you should consult a paediatric neurologist in your area.In the meantime it may help to give your son high doses of Omega 3 daily.He can take one 1000mg capsule per day.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

user comments


Posted by: Worried Sick | 2010-12-22

Thank you - I will take your advice

Reply to Worried Sick

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.